Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 239, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2007, 2:47 PM EDT for Franklin County, Virginia. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2007, 2:47 PM EDT (18:47 UTC)
- Expired
- Jul 27, 2007, 3:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 3:00 PM EDT | HAIL 0.75 | 2 S Ferrum, VA | ALSO ESTIMATED 40 TO 50 MPH WIND GUSTS BENDING LARGE TREES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:26 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 271847
SVRRNK
VAC067-271945-
/O.NEW.KRNK.SV.W.0239.070727T1847Z-070727T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT FRI JUL 27 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 345 PM EDT
* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTH OF FERRUM...OR ABOUT NEAR BASSETT...AND MOVING NORTHEAST AT
25 MPH.
* LOCATIONS IMPACTED INCLUDE...
FERRUM...
SYDNORSVILLE...
SONTAG...
WESTERN SMITH MOUNTAIN LAKE...
SOUTHERN SMITH MOUNTAIN LAKE...
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3710 7966 3694 7965 3682 7986 3683 7999
3680 8003 3683 8006 3685 8007 3685 8012
3687 8016 3716 7980
$$2 follow-up statements
000
WWUS51 KRNK 271902
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT FRI JUL 27 2007
VAC067-271945-
/O.CON.KRNK.SV.W.0239.000000T0000Z-070727T1945Z/
FRANKLIN VA-
301 PM EDT FRI JUL 27 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR FRANKLIN COUNTY...
AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE CLUSTERS OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE SCATTERED FROM NEAR FERRUM NORTH TO WIRTZ...MOVING
NORTHEAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKY
MOUNT...SONTAG...BURNT CHIMNEY AND WESTERN SMITH MOUNTAIN LAKE.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3710 7966 3694 7965 3682 7986 3683 7999
3680 8003 3683 8006 3685 8007 3685 8012
3687 8016 3717 7990 3719 7980
$$
JH000
WWUS51 KRNK 271945
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT FRI JUL 27 2007
VAC067-271955-
/O.EXP.KRNK.SV.W.0239.000000T0000Z-070727T1945Z/
FRANKLIN VA-
345 PM EDT FRI JUL 27 2007
...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY WILL BE
ALLOWED TO EXPIRE AT 345 PM EDT...
STORMS HAVE MOVED INTO BEDFORD COUNTY...WHERE A SEVERE THUNDERSTORM
WARNING IS IN EFFECT.
STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.
LAT...LON 3710 7966 3694 7965 3682 7986 3683 7999
3680 8003 3683 8006 3685 8007 3685 8012
3687 8016 3717 7990 3719 7980
$$
SKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:27 PM EDT, 20 minutes earlier.
Area forecast discussion, Jul 27, 2:27 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 227 PM EDT FRI JUL 27 2007 .SYNOPSIS... A WEAK TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE MOUNTAINS TONIGHT. A COLD FRONT WILL ALSO APPROACH THE REGION FROM THE NORTHWEST SATURDAY BEFORE SLIDING THROUGH THE AREA ON SUNDAY. THE FRONT WILL THEN STALL OVER THE CAROLINAS INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA UNTIL 8 PM THIS EVENING. COMBO OF GOOD INSTABILITY INTERACTING WITH APPROACHING UPPER TROF TO PRODUCE SCTD STRONG TO SEVERE STORMS MAINLY ACROSS THE MOUNTAINS ATTM. AS REMNANT OF MCS NOW ENTERING THE WESTERN CWA MOVES INTO HIGH CAPE ENVIRONMENT...EXPECT TSRA COVERAGE TO BECOME A BIT MORE WIDESPREAD THRU LATE THIS AFTERNOON. THUS GOING WITH LIKELY POPS MOUNTAINS AND HIGH CHANCE OUT EAST THRU ABOUT SUNSET. NEXT MAIN S/W OR MCS FEATURE NOW LOOKS TO DIVE SE AND PASS JUST WEST OF THE CWA LATE TONIGHT AND EARLY SAT PER LATEST MODELS. THIS ALONG WITH LOSS OF HEATING MAKES DEGREE OF POP COVERAGE IFFY OVERNIGHT ESPCLY SINCE THE GFS HAS TRENDED DOWN ON PRECIP LATER TONIGHT. ALSO THINK ATMOS WILL LIKELY BE QUITE WORKED OVER FROM THIS AFTERNOON/EVENING SO TWEAKED POPS DOWN TO MAINLY CHANCE EXCEPT WESTERN SLOPES OVERNIGHT. LOWS MAINLY IN THE 60S ALTHO SOME SPOTS MAY BE CLOSER TO 70 GIVEN JUICY DEWPOINTS AROUND. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... SURFACE COLD FRONT WILL DRIFT SE TOWARD THE REGION SAT AS ASSOCIATED LEAD S/W PASSES TO THE SOUTHWEST. LOOKS LIKE PENDING EXACT TRACK OF UPPER ENERGY THAT REGION MAY BE LEFT IN AREA OF WEAK LIFT BUT STILL PLENTY OF DEEP RH AHEAD OF THE FRONT. THIS IN CONJUNCTION WITH WEAKER MODEL SCENARIOS SUPPORTS MAINLY SCT CONVECTION SAT ESPCLY JUST AHEAD OF THE FRONT OVER THE NW WHERE WILL RUN WITH LOW LIKELYS. OTRW BUMPED UP HIGHS SOME GIVEN POTENTIAL FOR MORE INSOLATION SAT THAN EARLIER THOUGHT...SO MAINLY 80S TO NEAR 90 PIEDMONT AND 75-80 FAR WEST. TRIMMED POPS BACK ESPECIALLY IN THE EAST ON SATURDAY NIGHT. WENT WITH LOW TEMPERATURES FROM AROUND 60 TO NEAR 70. ADJUSTED POPS UP ON SUNDAY TO MENTION LIKELY WITH GOOD LOW LEVEL CONVERGENCE. H7 LOW CENTER SHOULD AID IN DEEP LAYER ASCENT AND RICHER MOISTURE. HIGHS SUNDAY WILL RANGE FROM MID 70S TO MID 80S. && .LONG TERM /MONDAY THROUGH FRIDAY/... FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH LEANED TOWARDS THE 00Z GFS. LOW PRESSURE AND COLD FRONT CONTINUE TO TRAVEL EAST MONDAY...AND SLOWLY DRIFT SOUTHEAST OF THE AREA THROUGH NEXT WEEK. HIGH PRESSURE OVER THE OHIO VALLEY WILL BUILD SOUTH WEDNESDAY INTO FRIDAY. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE MOUNTAINS AND PUSH EAST THROUGH EARLY THIS EVENING. THIS WILL PROMPT LOCAL MVFR/IFR CONDITIONS IN AND AROUND TSRA...WITH MAINLY VFR CONDITIONS IN CU ELSEWHERE. INCLUDED HIGHER GUSTS IN TSRA AT ROA EARLY THIS AFTERNOON. EXPECT STORMS TO FADE THIS EVENING WITH LOSS OF HEATING. HOWEVER YET ANOTHER MCS TYPE COMPLEX WILL DROP SE TOWARD THE REGION LATER THIS EVENING WITH MORE SHRA/TSRA POSSIBLE MAINLY WEST. SINCE MODELS SHIFT MAJORITY TO THE WEST DID NOT INCLUDE IN TAFS THIS EVENING. OTRW MORE FOG AROUND IN THE VALLEYS WITH A MIX OF FOG/HZ ELSEWHERE WHERE EARLIER RAINFALL OCCURRED. FOG BREAKS FOR MORE CU AGAIN SAT MORNING WITH IMPROVING CONDITIONS TO VFR BY MID MORNING. A COLD FRONT CROSSES THROUGH THE FORECAST AREA SUNDAY NIGHT. THIS SHOULD BRING A BREAK TO THE CYCLE OF MORNING FOG/AFTERNOON AND EVENING THUNDERSTORMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...JH/KK LONG TERM...KK AVIATION...JH
Hazardous weather outlook, Jul 27, 1:32 PM EDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 132 PM EDT FRI JUL 27 2007 VAZ007-009>020-022>024-WVZ042>045-281745- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER- SUMMERS-MONROE-GREENBRIER- 132 PM EDT FRI JUL 27 2007 ...SEVERE THUNDERSTORM WATCH 556 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ001-002-018-281745- ASHE-ALLEGHANY NC-WATAUGA- 132 PM EDT FRI JUL 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. VAZ032>035-043>047-058-059-281745- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 132 PM EDT FRI JUL 27 2007 ...SEVERE THUNDERSTORM WATCH 556 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ003>006-019-020-281745- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN- 132 PM EDT FRI JUL 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jul 27, 1:10 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 110 PM EDT FRI JUL 27 2007 VAZ016-017-032-271745- PATRICK VA-FLOYD VA-CARROLL VA- 110 PM EDT FRI JUL 27 2007 AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF HILLSVILLE...OR ABOUT 3 MILES SOUTH OF DUGSPUR...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...LAUREL FORK AT 120 PM EDT...WILLIS AT 125 PM EDT... MEADOWS OF DAN AT 135 PM EDT...MABRY MILL AT 140 PM EDT...ROCKY KNOB RECREATION AREA...ROCKY KNOB SUMMIT AT 145 PM EDT. EXPECT SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH WITH THIS STORM. IF THE STORM CONTINUES TO INTENSIFY A SEVERE THUNDERSTORM WARNING MAY BE NEEDED. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. SK
Special weather statement, Jul 27, 1:43 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 143 PM EDT FRI JUL 27 2007 VAZ007-009-271845- SMYTH VA-TAZEWELL VA- 143 PM EDT FRI JUL 27 2007 AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 9 MILES NORTHWEST OF RICHLANDS...OR ABOUT 5 MILES WEST OF GLEN BURKE...MOVING EAST AT 20 MPH. THE THE LINE OF STRONG THUNDERSTORM WILL BE NEAR...RAVEN AT 150 PM EDT...GLEN BURKE AT 155 PM EDT...JEWELL RIDGE...RICHLANDS AT 200 PM EDT...CEDAR BLUFF...CLAYPOOL HILL AT 210 PM EDT...BANDY AT 215 PM EDT... AMONATE...CLIFFIELD AT 225 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4.
Local storm report, Jul 27, 1:53 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT FRI JUL 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL PRICES FORK 37.22N 80.50W
07/27/2007 E0.88 INCH MONTGOMERY VA NWS EMPLOYEE
&&
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 11:33 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, City of Covington | 55 min |
| Jul 27, 1:00 AM EDT | Severe Thunderstorm Warning | RNK | Craig | 25 min |
| Jul 27, 1:26 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 55 min |
| Jul 27, 1:37 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 48 min |
| Jul 27, 1:42 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 78 min |
| Jul 27, 2:40 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 47 min |
| Jul 27, 3:29 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 76 min |
| Jul 27, 4:37 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 38 min |
| Jul 27, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 63 min |
| Jul 27, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 69 min |
| Jul 27, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte | 62 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.